Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 251, NWS Jackson, MS

June 29, 2004Forrest County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 29, 2004, 3:20 PM CDT for Forrest County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 3:20 PM CDT (20:20 UTC)
Expired
Jun 29, 2004, 3:50 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Forrest County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 119 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS54 KJAN 292020
SVRJAN
MSC035-292050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 350 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HATTIESBURG...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PETAL AT 345 PM CDT
  BE NEAR I-59 EXIT 73 AT 350 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3144 8946 3138 8944 3138 8934 3121 8934
      3122 8916 3144 8916

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:53 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 29, 2:53 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT TUE JUN 29 2004

.DISCUSSION...THIS AFTERNOONS SURFACE ANALYSIS CONTINUES TO SHOW A
NEARLY STATIONARY FRONT REMAINING DRAPED ACROSS THE MID-SOUTH.
FURTHER SOUTH...DATA ALSO SHOWS A CONFLUENT AXIS NEAR THE U.S.
HIGHWAY 84 CORRIDOR.  WITH ANOTHER PERTURBATION (OR THREE) IN THE
UPPER-LEVEL FLOW MOVING ACROSS OUR AREA...I EXPECT PRECIPITATION TO
FILL IN AROUND THESE BOUNDARIES THIS AFTERNOON.  WHILE ONE OR TWO
STORMS MAY BE STRONG...THE MID- AND UPPER-LEVEL FLOW ACROSS THE AREA
IS RATHER WEAK.  SO I DONT EXPECT WIDESPREAD STRONG OR SEVERE
STORMS THIS EVENING...ALTHOUGH SOME PULSE-TYPE ACTIVITY CANT BE
RULED OUT.  ILL BASE FIRST PERIOD RAIN CHANCES LARGELY OFF OF LAST
MINUTE GLANCES AT THE RADAR...BUT IN GENERAL...ILL HAVE THE HIGHEST
RAIN CHANCES NORTH AND SOUTH...WITH SCATTERED COVERAGE IN THE
MIDDLE.  MOST OF PRECIPITATION SHOULD DIMINISH SHORTLY AFTER SUNSET.

NOT MUCH CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED THROUGH
MID-WEEK.  THE STATIONARY FRONT SHOULD REMAIN NEAR THE MISSISSIPPI
AND TENNESSEE STATE LINE THROUGH THURSDAY.  DISTURBANCES...
IMINATING FROM A SHORTWAVE TROUGH OVER THE ROCKY MOUNTAIN REGION...
WILL CONTINUE TO COMBINE WITH THE FRONT (AS WELL AS OTHER MESOSCALE
BOUNDARIES) TO ALLOW A PRETTY GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS TO BE SEEN OVER THE FORECAST AREA.  THE BIG QUESTION
LIES IN DETERMINING THE LOCATION OF THE BEST COVERAGE.  SINCE
THERES NO BIG CHANGE EXPECTED IN THE OVERALL WEATHER PATTERN...WE
DONT EXPECT MUCH CHANGE IN THE (MAINLY) AFTERNOON AND EVENING
PRECIPITATION COVERAGE AT THIS TIME.

UNFORTUNATELY...DAYS 4 THROUGH 7 APPEAR TO CONTINUE THE STORY OF
SAME FORECAST...DIFFERENT PACKAGE.  ANOTHER FRONT WILL ATTEMPT TO
DIVE SOUTHEAST TOWARD THE END OF THE WEEK...AS A SHORTWAVE AMPLIFIES
AS IT HEADS ACROSS MID-AMERICA.  THE SHORTWAVE TROUGH WILL LIKELY
PUSH A FRONT INTO THE DELTA REGION...BEFORE STALLING OUT OVER THE
4TH OF JULY WEEKEND.  WITH REALLY NOTHING UPSTREAM TO PUSH THIS
SHORTWAVE TROUGH OUT OF THE LOWER MISSISSIPPI VALLEY (THUS CHANGING
THE WEATHER PATTERN)...THIS PACKAGE WILL BE DOMINATED BY
PERSISTENCE.  GIVEN THE POSITION OF THE SHORTWAVE TROUGH...I WOULD
EXPECT SHOWER AND THUNDERSTORM COVERAGE TO BE SLIGHTLY BETTER
FURTHER EAST WHERE THE SYNOPTIC SCALE QUASI-GEOSTROPHIC FORCING IS
BEST.
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

BUTTS/CAMPBELL/BANNAN
Hazardous weather outlook, Jun 29, 7:25 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
725 AM CDT TUE JUN 29 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301225-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
725 AM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK
AREA THROUGH  THIS EVENING.  STRONG  WINDS... DANGEROUS LIGHTNING
AND HEAVY RAIN WILL BE THE PRIMARY RISKS.

A STALLED FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORMS OVER
THE NORTHERN PORTIONS OF THE AREA. WHILE HEATING...MOISTURE AND
INSTABILITY WILL CONTRIBUTE TO THUNDERSTORM DEVELOPMENT
ELSEWHERE. WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE AND
REMAIN CAPABLE OF BLOWING OVER TREES DUE TO SOAKED GROUNDS.
FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

...FLOODING...
THE ATMOSPHERE OVER THE REGION WILL REMAIN VERY MOIST FOR ANOTHER
DAY. EXPECT ANY SHOWERS OR THUNDERSTORMS THAT  DEVELOP TO PRODUCE
HEAVY RAIN.  LARGE RAINFALL AMOUNTS IN A SHORT
PERIOD...ESPECIALLY NEAR URBAN AREAS MAY LEAD TO PONDING OF WATER
ON ROADWAYS...ALONG WITH MINOR FLOODING OF SMALL
CREEKS...STREAMS...CULVERTS AND OTHER LOW LYING AREAS. SEVERAL
RIVERS AROUND THE REGION WERE ABOVE FLOOD STAGE...SO ANY
ADDITIONAL RAINFALL MAY WORSEN CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
HEAVY RAIN OVER THE LAST WEEK...HAS CAUSED THE GROUND AROUND THE
REGION TO BECOME SATURATED. A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM WILL MOVE THROUGH THE REGION WEDNESDAY NIGHT. SOUTHWEST
WINDS WILL MAINTAIN THE STEADY FLOW OF GULF MOISTURE...WITH MORE
HEAVY RAINFALL POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT.
MINOR FLOODING OF SMALL CREEKS...STREAMS...CULVERTS AND OTHER LOW
LYING AREAS WILL BE POSSIBLE. SEVERAL RIVERS AROUND THE AREA WERE
ABOVE FLOOD STAGE...SO ANY ADDITIONAL RAINFALL MAY WORSEN
CONDITIONS.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 29, 10:57 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1057 AM CDT TUE JUN 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      MONTICELLO              31.55N 90.11W
06/28/2004                   LAWRENCE           MS   EMERGENCY MNGR

            A FEW ROADS FLOODED IN MONTICELLO.

0635 PM     FLASH FLOOD      MERIDIAN                32.38N 88.71W
06/28/2004                   LAUDERDALE         MS   EMERGENCY MNGR

            SEVERAL ROADS AND BUSINESSES FLOODED IN THE DOWNTOWN
            AREA.

&&

JPG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:03 PM CDTSevere Thunderstorm WarningJANOktibbeha62 min
Jun 29, 3:19 PM CDTSevere Thunderstorm WarningJANForrest26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.